Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 154, NWS Las Vegas, NV

September 24, 2011San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 24, 2011, 4:18 PM PDT for San Bernardino County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2011, 4:18 PM PDT (23:18 UTC)
Expired
Sep 24, 2011, 5:00 PM PDT
In force
42 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2011-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2011-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4428 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

978 
WUUS55 KVEF 242318
SVRVEF
CAC071-250000-
/O.NEW.KVEF.SV.W.0154.110924T2318Z-110925T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
418 PM PDT SAT SEP 24 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 500 PM PDT.

* AT 408 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR AFTON CANYON CAMPGROUND...
  OR 24 MILES SOUTHWEST OF BAKER...AND WAS MOVING NORTHWEST AT 10
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  AFTON CANYON CAMPGROUND AND INTERSTATE 15 BETWEEN EXITS 215 AND 
  230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3513 11663 3527 11637 3501 11619 3490 11644
TIME...MOT...LOC 2317Z 156DEG 9KT 3504 11635

$$

ASG
2 follow-up statements
544 
WWUS55 KVEF 242331
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
431 PM PDT SAT SEP 24 2011

CAC071-250000-
/O.CON.KVEF.SV.W.0154.000000T0000Z-110925T0000Z/
SAN BERNARDINO CA-
431 PM PDT SAT SEP 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...

AT 422 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR AFTON CANYON
CAMPGROUND...OR 23 MILES SOUTHWEST OF BAKER...AND WAS MOVING
NORTHWEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
INTERSTATE 15 BETWEEN EXITS 220 AND 226. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3513 11663 3527 11637 3501 11619 3490 11644
TIME...MOT...LOC 2330Z 156DEG 9KT 3507 11637

$$

ASG
799 
WWUS55 KVEF 242352
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
452 PM PDT SAT SEP 24 2011

CAC071-250000-
/O.EXP.KVEF.SV.W.0154.000000T0000Z-110925T0000Z/
SAN BERNARDINO CA-
452 PM PDT SAT SEP 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 500 PM PDT...

LAS VEGAS DOPPLER RADAR HAS INDICATED THE THUNDERSTORM OVER AFTON 
CANYON CAMPGROUND AND INTERSTATE 15 BETWEEN EXITS 220 AND 226 HAS 
WEAKENED. GUSTY WINDS AND MODERATE RAIN IS STILL POSSIBLE THROUGH 
530 PM. 

LAT...LON 3513 11663 3527 11637 3501 11619 3490 11644
TIME...MOT...LOC 2350Z 156DEG 9KT 3512 11639

$$

ASG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:32 PM PDT, 46 minutes earlier.

Area forecast discussion, Sep 24, 3:32 PM PDT, 46 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 PM PDT SAT SEP 24 2011

CORRECTED TYPO IN SYNOPSIS

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING THROUGH SOUTHERN CALIFORNIA
WILL KEEP A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA THROUGH
THIS EVENING. A DRY SOUTHWEST FLOW SUNDAY WILL THEN GIVE WAY TO HIGH
PRESSURE OVER THE AREA MUCH OF NEXT WEEK. THIS WILL RESULT IN MOSTLY
CLEAR SKIES AND NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES.
&&

.SHORT TERM...THE UPPER LOW NEAR THE SOUTHERN CALIFORNIA COAST HAS
BEEN GENERATING SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTHERN
NEVADA AND MOHAVE COUNTY IN ARIZONA AND ACROSS INYO COUNTY IN
CALIFORNIA THIS AFTERNOON. ALTHOUGH NOT MUCH WAS GOING ON IN SAN
BERNARDINO COUNTY...THE APPROACHING LOW COMBINED WITH AMPLE HEATING
SHOULD STILL GET SOME ACTIVITY GOING THERE LATER THIS AFTERNOON AND
EVENING. SHOWERS AND THUNDERSTORMS WILL DECREASE OVERNIGHT AS THE
INCOMING LOW WEAKENS...THE SURFACE COOLS AND THE AIR MASS
STABILIZES. THE LEADING EDGE OF A LARGE PACIFIC LOW WILL WORK INTO
THE PACIFIC NORTHWEST LEADING TO A GENERALLY DRY SOUTHWEST FLOW OVER
OUR AREA SUNDAY. THE FLOW WILL NOT BE QUITE STRONG ENOUGH TO TOTALLY
FLUSH MOISTURE OUT OF NORTHERN MOHAVE COUNTY AND A SLIGHT CHANCE OF
THUNDERSTORMS WAS STILL MENTIONED THERE. HIGH PRESSURE WILL BEGIN TO
PUSH INTO THE REGION MONDAY...CONTINUING THROUGH TUESDAY. THIS WILL
RESULT IN MOSTLY CLEAR SKIES...WARM TEMPERATURES AND FAIRLY LIGHT
WINDS.

.LONG TERM...HIGH PRESSURE OVER THE REGION WILL ALLOW FOR
TEMPERATURES TO REMAIN SEVERAL DEGREES ABOVE NORMAL ALONG WITH CLEAR
SKIES AND RELATIVELY LIGHT WINDS. A TROUGH APPROACHING THE PACIFIC
NORTHWEST LATE IN THE WEEK WILL HELP FLATTEN THE RIDGE AND BRING
LOWERING HEIGHTS RESULTING IN TEMPERATURES DROPPING TO AROUND
NORMAL. STILL NEED TO WATCH HILARY AS THE MODELS CONTINUE TO SHOW IT
BEING PULLED BACK TOWARD THE NORTHEAST AND EVENTUALLY MERGE WITH
ANOTHER WEAK TROUGH AND FORM A CUTOFF LOW OFF THE SOUTHERN
CALIFORNIA COAST. THE MODELS CONTINUE TO NOT HAVE A GREAT HANDLE ON
THIS FEATURE AND WILL CONTINUE TO KEEP THE FORECAST DRY THROUGH THE
EXTENDED PERIOD.
&&

.AVIATION...FOR MCCARRAN...SCT CLOUDS 12K FEET ALONG WITH ISOLATED
THUNDERSTORMS WILL BE POSSIBLE FOR THE REMAINDER OF THE AFTERNOON.
DO NOT THINK THUNDERSTORMS OR STRONG GUSTY WINDS WILL BE WIDESPREAD
ENOUGH TO INCLUDE IN THE TAF...BUT THUNDERSTORMS IN ALL APPROACH
CORRIDORS WILL BE POSSIBLE INTO THIS EVENING. FEW-SCT CLOUDS AROUND
12-14K FEET OVERNIGHT WITH THUNDERSTORMS REMAINING NORTH OF THE AREA
ON SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS OVER MUCH OF THE AREA INTO THIS
EVENING WITH GUSTY WINDS UP TO 45 MPH POSSIBLE WITH ANY STORM.
STORMS WILL DIMINISH THIS EVENING AND OVERNIGHT WITH ONLY ISOLATED
THUNDERSTORMS POSSIBLE SUNDAY OVER MAINLY NORTHERN MOHAVE COUNTY.
WINDS TONIGHT WILL BE UNDER 10KTS AND THAT SHOULD CONTINUE THROUGH
SUNDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 24, 6:49 AM PDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
649 AM PDT SAT SEP 24 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-250500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
649 AM PDT SAT SEP 24 2011 /649 AM MST SAT SEP 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS ARE FORECAST ACROSS MUCH OF THE
AREA TODAY. THE MAIN IMPACT WITH THESE STORMS WILL BE THE
POTENTIAL FOR GUSTY WINDS TO NEAR 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 24, 3:12 PM PDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
312 PM PDT SAT SEP 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND GST     4 NW SILVERADO RANCH    36.05N 115.18W
09/24/2011  M47.00 MPH       CLARK              NV   NWS EMPLOYEE

            THIS GUST WAS MEASURED AT THE NATIONAL WEATHER SERVICE
            OFFICE. BLOWING DUST WAS ALSO OBSERVED.

0215 PM     TSTM WND GST     AREA 27 (NTS A27)       36.77N 116.11W
09/24/2011  M61.00 MPH       NYE                NV   MESONET

            THIS GUST CAME FROM A DISSIPATING THUNDERSTORM.

0230 PM     TSTM WND GST     WELL 5B (NTS A05)       36.80N 115.98W
09/24/2011  M58.00 MPH       NYE                NV   MESONET

            THIS GUST CAME FROM A DISSIPATING THUNDERSTORM.

&&

MORGAN
Local storm report, Sep 24, 3:46 PM PDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PDT SAT SEP 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     STATION 28 (NTS A28)    36.90N 116.04W
09/24/2011  M58 MPH          NYE                NV   MESONET

            THIS GUST WAS PRODUCED BY THE SAME DISSIPATING
            THUNDERSTORM WHICH PRODUCED THE OTHER TWO HIGH WIND GUSTS
            ON THE SOUTHERN PORTION OF THE NEVADA NATIONAL SECURITY
            SITE.

&&

MORGAN

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.